Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 149, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2002, 9:51 PM CDT for Blaine County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2002, 9:51 PM CDT (02:51 UTC)
- Expired
- Aug 8, 2002, 10:45 PM CDT
- In force
- 54 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Blaine County, NE
The radar
The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
226 WUUS53 KLBF 090251 SVRLBF NEC009-090345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 950 PM CDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLAINE COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 1045 PM CDT... * AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 13 MILES NORTH OF DUNNING TO 6 MILES SOUTH OF DUNNING...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER BREWSTER AROUND 1025 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4205 10023 4177 10023 4176 9972 4206 9973
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:18 PM CDT, 7 hours 33 minutes earlier.
Area forecast discussion, Aug 8, 2:18 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 218 PM CDT THU AUG 8 2002 ...FIRST FORECAST CONCERN REVOLVES AROUND FROPA & POPS TONIGHT FOLLOWED BY THE BIG PATTERN CHANGES IN THE EXTENDED... SYNOPSIS...LATE MORNING SFC ANALYSIS HAS 1012 LOW OVER ND WITH COLD FRONT/LEE TROUGH STRETCHING SOUTH THROUGH WESTERN SOUTH DAKOTA ALONG THE NE/WY BORDER. AT H5 A FAIRLY STRONG TROUGH OVER ID WITH 30 GPM HEIGHT FALLS OUT AHEAD OF IT. 45KT MID LEVEL JET CURRENTLY ROTATING AROUND THE BASE OF THIS TROUGH SO PROBABLY NOT GOING TO DEEPEN ALL THAT MUCH MORE IN THE SHORT TERM. UPPER LOW IS CUT OFF AT H3 WITH 70 GPM HEIGHT FALLS TO THE EAST OF IT AND 70-80KT JET ROUNDING THE BASE OF THE UPPER LOW. SHORT TERM...SFC LOW OVER THE DAKOTAS WILL DRAG THE FRONT THROUGH THE AREA OVERNIGHT. LEAD S/W CAUSING CONVECTION TO FIRE FROM VTN-IML AS OF 19Z WILL GO SCT NE POPS ALONG/AHEAD OF STORMS. WILL MAKE LAST MINUTE DECISION...BUT CARRY POPS ELSEWHERE WITH SUBSIDENCE BEHIND LEAD S/W PROBABLY PRECLUDING MUCH EVENING DEVELOPMENT BEHIND THE INITIAL LINE. ON THE UPSIDE FOR THUNDERSTORMS OVERNIGHT INCLUDE THE DECENT MOISTURE POOLING OUT AHEAD OF THE FRONT...DECENT CONVERGENCE ALONG THE FRONT...MODERATE INSTABILITY. ON THE DOWN SIDE FOR TONIGHT THE FRONT MOVING THROUGH AT A DIURNAL DOWN-TIME FOR CONVECTION...WEAK WIND FIELD NOT FAVORING ORGANIZED CONVECTION...AND OF COURSE WE ARE IN A DROUGHT WITH ALL THAT IN MIND WILL PROBABLY GO WITH 30-40 POPS FOR TONIGHT...BUT WILL REVIEW RADAR TRENDS AND 18Z ETAX PRIOR TO ISSUANCE. FRONT SHOULD CLEAR THE CWA BY AROUND 12Z WITH SOME MOISTURE LINGERING BEHIND THE FRONT...MAINLY EARLY. WILL LEAVE SLIGHT CHANCE POPS FOR TOMORROW AM SE 1/2 CWA NOT TOO EXCITED ABOUT RAIN WITH BEST FORCING WELL SOUTH OF THE AREA. SHOULD BE DRY WITH NEAR SEASONAL TEMPS FRIDAY NIGHT THRU SAT NIGHT AS THE SFC RIDGE PASSES OVER THE AREA. SHOULD BE FAIRLY COOL FRI NIGHT AS SFC RIDGE BUILDS IN. STILL SOME GRADIENT FRI NIGHT SO NOT GOING TO STRAY TOO FAR FROM GUIDANCE...BUT IF RIDGING MOVES IN A LITTLE FASTER MAY SEE FEW AREAS IN NW CWA DROP INTO THE 40S NEXT ISSUE IS WITH SUNDAY TEMPERATURES...ETAX HAS 2M TEMPS AROUND 100 FAR SOUTH AND WELL INTO THE 90S ELSEWHERE. WITH LEE TROUGH PUSHING INTO THE WESTERN AREAS BY LATE AFTERNOON AND WITH THE GOOD TRACK RECORD OF THE ETA 2M THIS SEASON WILL GO AHEAD AND GIVE TEMPS A HEALTHY BOOST ON SUNDAY AFTERNOON AS SUMMER TAKES ITS LAST SHOT AT THE AREA FOR A WHILE IF YOU BUY INTO THE MEDIUM RANGE MODELS... EXTENDED DISCUSSION...QUICK COMPARISON OF THE GLOBAL MODELS DOES REVEAL SOME DIFFERENCES WITH AMPLITUDE AND TIMING WITH H5 PATTERN NEXT WEEK. THE ECMWF AND THE GLOBAL BOTH SEEM TO BE IN FAIR AGREEMENT ON DEVELOPING A MID-CONTINENTAL LONG WAVE TROUGH NEXT WEEK WITH RIDGING INTO THE GULF OF ALASKA AND ALSO OVER THE EAST COAST. WILL GENERALLY FOLLOW THE GLOBAL MODEL AS THE RUN TO RUN CONSISTENCY HAS BEEN FAIRLY GOOD AT H5. LAST COUPLE RUNS OF THE GLOBAL HAVE BEEN QUITE CONSISTENT WITH REGARDS TO TIMING OF THE FROPA SCHEDULED FOR SUN NIGHT. INITIAL THOUGHT WAS THAT THE FROPA WOULD BE DELAYED SOME BASED ON THE ENSEMBLES LESS PROGRESSIVE SOLUTION...BUT AFTER LOOKING AT THE ETAX AND THIS MORNINGS AVN WILL GO AHEAD AND KEEP HE FROPA SUN NIGHT. BEST CHANCE OF PRECIP WILL PROBABLY BE SUN NIGHT WITH MOST OF THE CWA DRY MONDAY. WILL PROBABLY HANG ONTO SLIGHT CHANCE FAR EAST. FRONT IS FORECASTED TO MAKE SOME FAIRLY DECENT PROGRESSION SOUTHWARD AS RIDGING BUILDS IN FROM CANADA. MODEL QPF SEEMS WAY OVERDONE THIS FAR NORTH BEHIND THE FRONT IN TUE/WED TIME FRAME. AT THIS POINT I REALLY DONT SEE A STRONG ARGUMENT TO INTRODUCE POPS THIS FAR OUT SO WILL GO WITH A DRY FORECAST THROUGH THURS. AS FAR AS TEMPS GO...THIS RUN IS MUCH FURTHER SOUTH AND COOLER IN THE TUES-THUR TIME FRAME. SUPPORT FROM THE VARIOUS ENSEMBLE MEMBERS IS QUITE STRONG FOR A SIGNIFICANT COOL DOWN NEXT WEEK. NEARLY THREE FOURTHS OF THE MEMBERS IN THE ENSEMBLE SUITE ARE ADVERTISING H8 TEMPS MORE THAN 1 STANDARD DEVIATION BELOW NORMAL. COOLEST DAYS LOOK TO BE TUE/WED WITH H8 TEMPS PROGGED TO RANGE FROM AROUND 10 EAST TO AROUND 16 IN THE PANHANDLE TUES EVENING AND WED EVENING. H8 TEMPS THIS LOW WOULD SUPPORT HIGHS IN THE LOW 70S. HOWEVER GOING FORECAST ALREADY HAS TEMPS ABOUT 10+ DEGREES BELOW CLIMO AND GIVEN THE COOL BIAS OF THE MODEL THIS SEEMS FAIRLY REASONABLE FOR NOW. WILL BEGIN A SLIGHT MODERATING TREND WITH THE INTRODUCTION OF THURS INTO THE ZFP. .LBF...NONE. IZZI/KECK
In the hours before
Local storm report, Aug 8, 6:25 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
625 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 10 SSW ARNOLD NE 60 MPH TSTORM WIND
08/08/02 CUSTER ESTIMATED
0608 PM 15 W CALLAWAY NE .75 INCH HAIL
08/08/02 CUSTER
0608 PM 15 W CALLAWAY NE 60 MPH TSTORM WIND
08/08/02 CUSTER ESTIMATED
IZZILocal storm report, Aug 8, 6:35 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
635 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0456 PM 7 NNW NORTH PLATTE NE .75 INCH HAIL
08/08/02 LINCOLN
JCBLocal storm report, Aug 8, 6:52 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
652 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 25 WSW OCONTO NE WIND DAMAGE
08/08/02 CUSTER TREES AND POWERLINES
REPORTED DOWN
IZZILocal storm report, Aug 8, 7:01 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
701 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 10 SSW ARNOLD NE 60 MPH TSTORM WIND
08/08/02 LINCOLN ESTIMATED
IZZILocal storm report, Aug 8, 8:53 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
853 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 17 SSW EUSTIS NE 60 MPH TSTORM WIND
08/08/02 FRONTIER ESTIMATED
0805 PM 12 W MULLEN NE 1.00 INCH HAIL
08/08/02 HOOKER
0815 PM 5 SSE SENECA NE .88 INCH HAIL
08/08/02 THOMAS
IZZILocal storm report, Aug 8, 9:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
905 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0844 PM 7 S BROWNLEE NE WIND DAMAGE
08/08/02 EASTERN CHERRY LARGE TREES BLOWN DOWN
WINDS IN EXCESS OF 60MPH
JCBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:54 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 36 min |
| Aug 8, 7:58 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 47 min |
| Aug 8, 8:31 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Aug 8, 9:09 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.